Medical questions & health advice by board certified doctors
"Could cough syrup be causing my constipation?"
I'm taking some cough syrup for this cold/sore throat thing I've been having. Now I'm constipated. Is this related to the cough syrup or just part of being sick?
The answer to this question depends on what type of cough medication you are taking. Cough medicine such as guaifenesin have very few side effects if any and do not tend to cause any constipation. However, some cough medicines such as guaifenesin come with another ingredient called codeine. Codeine is an opioid medication that is very good at reducing coughs and can even help with pain in some patients. However, it has the nasty side effect of causing constipation. If your cough medicine contains codeine, then this is almost certainly the culprit. If it does not contain codeine, then your constipation is likely caused by something else. The good news is that no matter what your constipation is caused from, there is a treatment that will help. You can start by scheduling an appointment with your primary care physician. He or she will review the medication you are taking, and determine if it could be the cause of your problem. You may get a prescription for a stool softener and a bowel stimulant. Examples of these include docusate and senna respectively. The combination of these can be very helpful at relieving constipation without causing unwanted diarrhea in the process. I hope you feel better.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.